{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,5,4]],"date-time":"2026-05-04T01:54:52Z","timestamp":1777859692288,"version":"3.51.4"},"reference-count":21,"publisher":"SAGE Publications","issue":"2","license":[{"start":{"date-parts":[[2019,11,6]],"date-time":"2019-11-06T00:00:00Z","timestamp":1572998400000},"content-version":"tdm","delay-in-days":0,"URL":"https:\/\/journals.sagepub.com\/page\/policies\/text-and-data-mining-license"}],"content-domain":{"domain":["journals.sagepub.com"],"crossmark-restriction":true},"short-container-title":["Journal of Pharmacy Practice"],"published-print":{"date-parts":[[2021,4]]},"abstract":"<jats:sec>\n                    <jats:title>Purpose:<\/jats:title>\n                    <jats:p>A case report of multiple episodes of priapism associated with the use of 4 different psychotropic medications.<\/jats:p>\n                  <\/jats:sec>\n                  <jats:sec>\n                    <jats:title>Summary:<\/jats:title>\n                    <jats:p>A 34-year-old African American male with treatment-refractory schizoaffective disorder suffered priapism on 6 separate occasions. His medical history is relatively unremarkable, with the exception of possible undiagnosed thalassemia. All incidences were potentially attributable to psychotropic medications, with chlorpromazine, risperidone, trazodone, and quetiapine being the most likely culprits. The onset of priapism ranged from hours after a single injection of chlorpromazine, to years after multiple injections of risperidone, with nothing to indicate a medication dose or duration relationship to priapism. While on clozapine, fluphenazine, haloperidol, lurasidone, and olanzapine at varying times, the patient did not appear to develop priapism. The commonality of high-affinity alpha-1 antagonism with these psychotropics may be to blame. No pharmacokinetic or pharmacodynamic interactions were noted, which would have produced elevations in the levels of these psychotropics, nor was the patient on any phosphodiesterase type 5 (PDE-5) inhibitors or antihypertensives known to cause priapism. Depending on the offending agent, the Naranjo et al\u2019s Adverse-Reaction Probability Scale scores ranged from 5 to 8 (probable).<\/jats:p>\n                  <\/jats:sec>\n                  <jats:sec>\n                    <jats:title>Conclusion:<\/jats:title>\n                    <jats:p>A man suffered from multiple episodes of priapism attributed to psychotropic medications. This is not the first case to describe this effect, but will give clinicians a timeline of events and medications that did and did not appear to elicit priapism in a patient with treatment-refractory schizoaffective disorder. Knowledge of which psychotropic medications may be more likely to induce priapism is crucial to preventing long-term penile damage.<\/jats:p>\n                  <\/jats:sec>","DOI":"10.1177\/0897190019885233","type":"journal-article","created":{"date-parts":[[2019,11,6]],"date-time":"2019-11-06T23:45:05Z","timestamp":1573083905000},"page":"309-313","update-policy":"https:\/\/doi.org\/10.1177\/sage-journals-update-policy","source":"Crossref","is-referenced-by-count":8,"title":["Psychotropic-Induced Priapism in a Treatment-Refractory Patient: A Case Report"],"prefix":"10.1177","volume":"34","author":[{"ORCID":"https:\/\/orcid.org\/0000-0002-2681-3785","authenticated-orcid":false,"given":"Bradley G.","family":"Burk","sequence":"first","affiliation":[{"name":"Department of Pharmacy, University of Alabama Medical Center, Birmingham, AL, USA"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Leigh Anne","family":"Nelson","sequence":"additional","affiliation":[{"name":"University of Missouri-Kansas City School of Pharmacy, Kansas City, MO, USA"}],"role":[{"role":"author","vocabulary":"crossref"}]}],"member":"179","published-online":{"date-parts":[[2019,11,6]]},"reference":[{"key":"bibr1-0897190019885233","unstructured":"Management of Priapism. American Urological Association. 2010. Accessed September 3, 2017. http:\/\/www.auanet.org\/guidelines\/priapism."},{"issue":"1","key":"bibr2-0897190019885233","first-page":"1","volume":"19","author":"Podolej GS","year":"2017","journal-title":"Emerg Med Pract"},{"issue":"2","key":"bibr3-0897190019885233","doi-asserted-by":"crossref","first-page":"152","DOI":"10.1111\/j.1742-1241.1999.tb11690.x","volume":"53","author":"Mutlu N","year":"1999","journal-title":"Int J Clin Pract"},{"key":"bibr4-0897190019885233","doi-asserted-by":"publisher","DOI":"10.1155\/2014\/241573"},{"issue":"2","key":"bibr5-0897190019885233","first-page":"139","volume":"5","author":"Eslami Shahrbabaki M","year":"2011","journal-title":"Iran J Psychiatry Behav Sci"},{"issue":"1","key":"bibr6-0897190019885233","volume":"13","author":"Dodds PR","year":"2011","journal-title":"Prim Care Companion CNS Disord"},{"key":"bibr7-0897190019885233","doi-asserted-by":"publisher","DOI":"10.1097\/00004850-200607000-00008"},{"key":"bibr8-0897190019885233","doi-asserted-by":"publisher","DOI":"10.1177\/2045125312464104"},{"key":"bibr9-0897190019885233","doi-asserted-by":"publisher","DOI":"10.1016\/S0361-1124(77)80171-8"},{"key":"bibr10-0897190019885233","doi-asserted-by":"publisher","DOI":"10.1016\/S0090-4295(01)01208-0"},{"key":"bibr11-0897190019885233","doi-asserted-by":"publisher","DOI":"10.1016\/j.urology.2005.03.077"},{"key":"bibr12-0897190019885233","doi-asserted-by":"publisher","DOI":"10.1038\/sj.tpj.6500305"},{"issue":"4","key":"bibr13-0897190019885233","first-page":"208","volume":"143","author":"Koers H","year":"1999","journal-title":"Ned Tijdschr Geneeskd"},{"issue":"1","key":"bibr14-0897190019885233","first-page":"1","volume":"3","author":"Jackson JC","year":"2014","journal-title":"Urol Case Rep"},{"key":"bibr15-0897190019885233","doi-asserted-by":"publisher","DOI":"10.4088\/JCP.v62n0510"},{"key":"bibr16-0897190019885233","doi-asserted-by":"publisher","DOI":"10.1124\/jpet.110.167346"},{"issue":"3","key":"bibr17-0897190019885233","first-page":"1305","volume":"283","author":"Owens MJ","year":"1997","journal-title":"J Pharmacol Exp Ther"},{"issue":"1","key":"bibr18-0897190019885233","first-page":"68","volume":"30","author":"Andersohn F","year":"2010","journal-title":"J Clin Psychiatry"},{"key":"bibr19-0897190019885233","unstructured":"Food and Drug Administration Adverse Event Reporting System. Accessed August 2019. https:\/\/www.fda.gov\/drugs\/questions-and-answers-fdas-adverse-event-reporting-system-faers\/fda-adverse-event-reporting-system-faers-public-dashboard."},{"key":"bibr20-0897190019885233","doi-asserted-by":"publisher","DOI":"10.1186\/1757-1626-1-429"},{"key":"bibr21-0897190019885233","doi-asserted-by":"publisher","DOI":"10.1038\/clpt.1981.154"}],"container-title":["Journal of Pharmacy Practice"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/journals.sagepub.com\/doi\/pdf\/10.1177\/0897190019885233","content-type":"application\/pdf","content-version":"vor","intended-application":"text-mining"},{"URL":"https:\/\/journals.sagepub.com\/doi\/full-xml\/10.1177\/0897190019885233","content-type":"application\/xml","content-version":"vor","intended-application":"text-mining"},{"URL":"https:\/\/journals.sagepub.com\/doi\/pdf\/10.1177\/0897190019885233","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2026,4,30]],"date-time":"2026-04-30T00:35:48Z","timestamp":1777509348000},"score":1,"resource":{"primary":{"URL":"https:\/\/journals.sagepub.com\/doi\/10.1177\/0897190019885233"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2019,11,6]]},"references-count":21,"journal-issue":{"issue":"2","published-print":{"date-parts":[[2021,4]]}},"alternative-id":["10.1177\/0897190019885233"],"URL":"https:\/\/doi.org\/10.1177\/0897190019885233","relation":{},"ISSN":["0897-1900","1531-1937"],"issn-type":[{"value":"0897-1900","type":"print"},{"value":"1531-1937","type":"electronic"}],"subject":[],"published":{"date-parts":[[2019,11,6]]}}}